West Virginia, 2011

Hail and Damaging Winds in West Virginia, September 26, 2011

September 26, 2011 · NWS RLX · 7 events in 3 counties and zones

Ahead of a cold front, an unstable environment developed as temperatures rose into the upper 70s and lower 80s. A few storms formed on the eastern edge of the precipitation shield associated with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a cold front, an unstable environment developed as temperatures rose into the upper 70s and lower 80s. A few storms formed on the eastern edge of the precipitation shield associated with the front. One of these storms reached into Cabell County by early afternoon. More storms developed during the late afternoon and into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 9:01 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 26, 9:01 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1001 AM EDT MON SEP 26 2011

.SYNOPSIS...
UPPER LEVEL LOW OUT WEST FINALLY SHIFTS EAST...BRINGING COLD FRONT
ACROSS LATE MONDAY INTO TUESDAY MORNING. THE UPPER LEVEL LOW ITSELF
WILL TAKE UNTIL WEDNESDAY OR EVEN THURSDAY TO MOVE OUT OF TH AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST IS GENERALLY ON TRACK. SHOWERS AND ISOLATED STORMS
CONTINUE TO MOVE NNE JUST TO OUR WEST. THIS PRECIPITATION WILL
SLOWLY PUSH EAST INTO OUR REGION THRU TODAY. HAVE MADE SOME TWEAKS
TO THE POPS AND THUNDERSTORM CHANCES... BASED ON CURRENT TRENDS
AND THE 12 UTC NAM.

PREVIOUS DISCUSSION...
A COLD FRONT...ASSOCIATED WITH THE BROAD AND SLOW MOVING UPPER
LEVEL LOW OVER THE MIDWEST...IS EXPECTED TO CROSS THE AREA LATER
THIS EVENING. SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...COULD
REACH SOUTHEAST OH AS EARLY AS THIS AFTERNOON.

MODELS ARE IN DESCENT AGREEMENT WITH THE TIMING AND INTENSITY OF
THIS COLD FRONT. PRECIPITABLE WATER REACHES 2 INCHES JUST AHEAD OF
THE FRONT. WITH THE SLOW MOVING NATURE OF THE FRONT...EXPECT
REPETITIVE SHOWERS AND STORMS TO MOVE OVER THE SAME AREAS LATER
THIS AFTERNOON AND EVENING. THIS SCENARIO COULD RESULT IN RAINFALL
AMOUNTS OF AROUND TWO TO THREE INCHES...AND SOME FLOODING PROBLEMS.

MODERATE SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL KEEP WARM
TEMPERATURES TODAY...GENERALLY IN THE UPPER 70S TO LOW 80S.
WENT WITH THE CONSENSUS MOS GUIDANCE WITH FEW TWEAKS DEPENDING ON
CLOUD COVER.

MODELS INDICATE THAT AN ENVIRONMENT WITH STRONG BOUNDARY LAYER
CONVERGENCE...DESCENT DEEP LAYERED SHEAR BETWEEN 35 TO 50
KNOTS...AND SFC BASED CAPE MAXIMUM OF 1200 J/KG CAN PRODUCE
THUNDERSTORMS CAPABLE TO PRODUCE STRONG GUSTY WINDS AND SMALL
HAIL.

INSTABILITY FORECASTED TO PROMPTLY DISAPPEAR WITH LOSS OF HEATING
LATER MONDAY NIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
OCCLUDED/COOL FRONT...WITHOUT A NOTICEABLE AIRMASS CHANGE...SHOULD
CLEAR THE NORTHEAST MOUNTAINS TUESDAY...AND TAKE THE HIGH END
CHANCE/LIKELY POPS WITH IT BY AFTERNOON. MODELS DEPICT A NICELY
DEFINED SPIRAL OF MOISTURE IN THE MID AND UPPER LEVELS ORIGINATING
FROM THE CENTRAL AREA OF LOW PRESSURE MAINTAINING A NEARLY
STATIONARY WOBBLE NEAR THE SOUTHERN END OF LAKE MICHIGAN. THE BULK
OF THE CWA WILL END UP IN A DRY SLOT AGAIN FOR TUESDAY RESULTING IN
A MAINLY DRY FORECAST OUTSIDE OF THE EARLY POPS EXITING THE
NORTHEAST MOUNTAINS. THE NEXT BAND OF DEEPER MOISTURE WILL PUSH INTO
THE TRI STATE AREA TUESDAY NIGHT...BUT AS IT DOES...WILL BEGIN TO
LOSE SOME OF THE DEPTH ALOFT...NOTABLY IN THE 700-500MB LAYER.
DESPITE THE SHRINKING MOISTURE DEPTH...A WEAK VORT MAX EMBEDDED IN
THE 500MB FLOW MAY INDUCE ENOUGH RISING MOTION TO KICK OFF ISOLATED
SHOWERS. ALL IN ALL...FROM TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...ANY FORCING FEATURES WILL LIKELY BE ON THE WEAK SIDE...BUT
GIVEN THE SYNOPTIC SET UP...AN ISOLATED SHOWER CANNOT BE COMPLETELY
DISCOUNTED. IT WILL TAKE A DEEPENING TROUGH ALOFT IN THE UPPER
MIDWEST WEDNESDAY NIGHT TO FINALLY SET THIS CLOSED LOW INTO MOTION
AND FINALLY TO OUR NORTHEAST...JUST BEYOND THE SCOPE OF THE SHORT
TERM FORECAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ECMWF-BASED FORECAST WAS USED FOR THE EXTENDED PERIOD...AS IT HAS
BEEN A BIT MORE CONSISTENT THE PAST FEW RUNS.  GFS IS A BIT TOO
QUICK IN KICKING OUT THE INITIAL GREAT LAKES UPPER LOW.  AFTER THIS
SYSTEM DEPARTS...EASTERN TROUGH GETS REINFORCED BY SHORTWAVE
DROPPING DOWN FROM THE UPPER MIDWEST BY FRIDAY.  THIS WILL LEAD TO A
GOOD SHOT OF AUTUMN AIR FOR NEXT WEEKEND.

HAVE CHANCE POPS FOR SHRA ASSOCIATED WITH DEPARTING UPPER LOW ON
THURSDAY...AND REINFORCING SHORT WAVE ON FRIDAY.  SLIGHTLY BETTER
CHANCES ACROSS THE NORTH AND THE MOUNTAINS WITH NW FLOW AND BETTER
PROXIMITY TO SHORTWAVES.  TROUGH DEEPENS BY FRIDAY
NIGHT/SATURDAY...BUT MOST OF THE MOISTURE DEPARTS AND HIGH PRESSURE
BUILDS IN AT THE SURFACE.  THUS HAVE A DRY FORECAST FROM FRIDAY
NIGHT ON.  SEASONAL TEMPERATURES THURSDAY TO BE REPLACED BY BELOW
NORMAL TEMPERATURES FOR NEXT WEEKEND. DID RAISE SATURDAY/SUNDAY MAX
VALUES FROM HPC SUGGESTIONS BY A FEW DEGREES BUT STILL MOSTLY STILL
BELOW MEX/ENSEMBLE NUMBERS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL UNDER HIGH LEVEL CLOUDS SPREADING EAST
AHEAD OF A COLD FRONT. THESE CLOUDS WILL SLOWLY LOWER AND THICKEN
UNTIL EXPECTED COLD FRONT REACHES SOUTHEAST OH FROM 23-01Z.

SOME SHOWER ACTIVITY COULD DEVELOP ALONG AND WEST OF THE OH RIVER
FOR POSSIBLE MVFR CONDITIONS THROUGH 21Z. HOWEVER...WIDESPREAD PCPN
ACCOMPANIED BY SOME THUNDERSTORMS COULD REACH THE WESTERN SITES
AROUND 18Z MONDAY. MVFR/IFR VISIBILITIES WILL BE POSSIBLE UNDER
HEAVY RAIN.

EVEN STRONGER STORMS...SOME CAPABLE TO PRODUCE STRONG GUSTY WINDS CAN
BE EXPECTED ALONG FROPA...TIMED AT HTS...CRW...AND PKB FROM
23-01Z MONDAY EVENING. THEN...SPREAD EAST TO AFFECT CKB...BKW...AND
EKN FROM 00-03Z TUESDAY. IFR CONDITIONS POSSIBLE ALONG AND JUST
AHEAD OF FROPA.

EXPECT A WIND SHIFT TO THE WEST AT HTS ABOUT 23Z MON...AS THE COLD
FRONT PASSES. FLOW ALOFT WILL BE MODERATE SOUTH...BECOMING
MODERATE TO STRONG SOUTHWEST AROUND DAWN MONDAY WITH LLWS ALSO
POSSIBLE...AND THEN MODERATE SOUTH BY MID MORNING...STRENGTHENING
FROM THE SOUTH AGAIN LATE MONDAY.

IFR POST RAINFALL FOG POSSIBLE OVERNIGHT TONIGHT INTO TUESDAY
MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND ASSOCIATED MVFR / IFR
CONDITIONS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    H    M    M    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR POSSIBLE IN POST RAINFALL FOG OR LOW STRATUS BEHIND THE FRONT
EARLY TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...JSH/ARJ
SHORT TERM...26
LONG TERM...CL
AVIATION...
Hazardous weather outlook, Sep 26, 11:32 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1232 PM EDT MON SEP 26 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>027-029-033>035-271645-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-GILMER-MCDOWELL-WYOMING-RALEIGH-
1232 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ028-030>032-036>040-046-047-271645-
BRAXTON-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
1232 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 11:09 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1209 PM EDT MON SEP 26 2011

KYZ101>103-105-261700-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
1209 PM EDT MON SEP 26 2011

...A CLUSTER OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
BOYD...EASTERN CARTER...EASTERN GREENUP AND LAWRENCE COUNTIES...

AT 1206 PM EDT...THESE SHOWERS ARE MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER.

THESE SHOWERS WILL BE NEAR BLAINE...CHARLEY...AND ULYSSES AROUND 1215
PM...GRAYSON LAKE STATE PARK...AND HOUCKVILLE AROUND 1220 PM...
WILLARD...WEBBVILLE...GRAHN...AND GALLUP AROUND 1225 PM AND DENTON
AROUND 1230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 8289 3859 8284 3856 8272 3846 8260
      3826 8257 3824 8261 3814 8264 3800 8252
      3798 8246 3794 8250 3795 8256 3788 8261
      3799 8291 3799 8296 3796 8299 3798 8303
      3812 8290 3817 8292 3818 8306 3823 8311

28
Special weather statement, Sep 26, 11:52 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT MON SEP 26 2011

KYZ103-105-OHZ087-WVZ005-006-261730-
BOYD KY-CABELL WV-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
1252 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...NORTHEASTERN
LAWRENCE...NORTHERN WAYNE AND SOUTHEASTERN LAWRENCE COUNTIES...

AT 1248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
YATESVILLE LAKE STATE PARK...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BURNAUGH AROUND 100 PM...WAYNE AROUND 105
PM...LAVALETTE AROUND 110 PM...PROCTORVILLE AROUND 120 PM...PEA RIDGE
AROUND 125 PM AND ATHALIA AROUND 130 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 188 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 28
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8268 3869 8248 3868 8238 3867 8235
      3859 8236 3858 8229 3860 8226 3859 8222
      3847 8206 3806 8256 3812 8270 3821 8274

28

The radar

The Charleston,WV radar (KRLX), 58 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cabell

When
September 26, 12:15 PM EST
Where
Cabell County, 2.18 mi S of Guyandotte
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.398, -82.382

Along with the hail, the downpour had vehicles pulling off to the side, or into the medium, of Interstate 64.

Hail, Cabell

When
September 26, 12:20 PM EST
Where
Cabell County, 0.48 mi NW of Guyan Estates
Measured
0.88 in hail
Reported by
Public
Coordinates
38.424, -82.307

Hail, Cabell

When
September 26, 12:23 PM EST
Where
Cabell County, 0.71 mi SE of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
38.414, -82.319

One inch hail fell in Pea Ridge.

Thunderstorm Wind, Calhoun

When
September 26, 3:55 PM EST to 3:56 PM EST
Where
Calhoun County, 0.54 mi SSE of Altizer to 1.4 mi WNW of Henrietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.812, -81.148

Trees were blown down from near County Route 18 to State Route 5.

Hail, Raleigh

When
September 26, 4:01 PM EST
Where
Raleigh County, Fairdale
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -81.350

Hail, Raleigh

When
September 26, 4:05 PM EST
Where
Raleigh County, Glen Daniel
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -81.350

Thunderstorm Wind, Calhoun

When
September 26, 4:07 PM EST
Where
Calhoun County, 1.88 mi E of Big Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.982, -81.035

A tree was blown down onto Route 8 near Nobe. Other large branches were knocked down in the vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337885, 337887, 337890, 337901, 337892, 337891, 337908.